Pain Med Addiction Recovery – Day 5 (aka “That Ever Elusive Tunnel-end Light”)

blog 10-30-17

If you’ve read the last couple of blogs, you’ll know I decided to quit taking prescription pain medication for my chronic pain. As of right now I haven’t had a narcotic since last Wednesday, which means I’m on my 5th day. It’s been a struggle, and I still have symptoms (and will for a while, I expect, short of a miracle), but I’m beginning to see the light at the end of the tunnel.

Bottom line: I’m making it, with the strength of God and my amazing family. 

While I would have rather kept my prescription medication dependency a secret, and dealt with the symptoms on my own, I kept reading comment after comment after comment on the internet from people saying the same thing I used to think: “Tramadol is a low-dosage pain pill, so I thought it’d be easy to quit, but it’s not! At first I get a headache, and then I get flu-like symptoms, and get really shaky and confused. I guess I’ll have to resign myself to the fact that I’ll be addicted forever.”

I don’t mean to be crass, and to Christians more conservative than me, I truly apologize, but…

I call “B.S.” on that one.

I firmly believe you can do ALL things through Christ who gives you the strength (Philippians 4:13).

The Addiction Center website (https://americanaddictioncenters.org) says, “headaches are common Tramadol withdrawal symptoms.” They recommend tapering off instead of cold turkey, but that was what I felt like I should do. After all, I thought, what’s the big deal? Apparently, no matter how big the dosage, when you COMPLETELY remove a narcotic from your system, your brain goes into “overdrive.” Some brain process speed UP and some of them SLOW down.

That’s probably why I’ve felt like my brain was “flashing” sometimes when I close my eyes, like how it looks when you fast-forward the television.

But I’m making it, with the strength of God and my amazing family. 

According to the Addiction Resources website (https://addictionresource.com), confusion and disorientation are to be expected at 4-8 days, and after that the most common withdrawal symptoms are headaches (got ‘em), muscle twitches (got ‘em), anxiety and depression.

I’ve struggled with depression for over 30 years, so it’d be hard to distinguish between NEW and OLD depression.

I’ve had a killer headache for days now, but in the long run, that’ll be a small price to pay.

I’m making it, with the strength of God and my amazing family. 

I’ve had people already tell me that because I’ve went “public” with my struggles, they’ve decided perhaps they don’t need as many pain pills as they once took.

My mom, who is one of my greatest encouragers, told me, “I’ve started to cut back on my pills. I figure if you can do it, so can I.”

Man, I almost cried over that one.

I’m here to tell ya: you are STRONGER than you think. Don’t be a slave to addiction, my friends. Seek help in any way you can, but you CAN be free!

While still dealing with symptoms, and figuring I will be for a while, I’m determined to, as I’ve stated so many times…

Never give up, never give in, never surrender. 

Many blessings on your day.

2 thoughts on “Pain Med Addiction Recovery – Day 5 (aka “That Ever Elusive Tunnel-end Light”)

  1. I had surgery to repair my crushed wrist (broken for the second time within 5 years) with plates and screws. It was pretty bad and I was prescribed Tramadol 3 times a day. The drug worked as the pain diminished. After 3 days I was ready to cut back to twice daily. After 2 more days I decided to quit taking it. That morning I was fine but around noon I started feeling strange. If I turned my head too quickly it felt like I was on a carnival ride. I was seeing flashes of light and color when I blinked or closed my eyes. I heard sounds that were almost indescribable – a rushing water/blowing wind sound. I trembled uncontrollably. I hurt all over like a body migraine. I was scared until I figured out that I was detoxing. After only one week I was hooked – drug dependant. Tramadol is a dangerous drug and doctors should think more carefully before prescribing it.

    Like

    • I agree, and thanks for your honesty. When my doctor first prescribed it he told me it’s not even a narcotic. Couple years later they suddenly said it WAS. I just grew tired of being a slave to a little pill.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s